Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 303, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 10:42 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 10:42 PM EDT (02:42 UTC)
- Expired
- Jun 21, 2011, 11:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Washington County, VA
The radar
The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 11:00 PM EDT | TSTM WND DMG | 10 Ene Hampton, TN | FEW TREES DOWN IN THE BUTLER AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352
WUUS54 KMRX 220242
SVRMRX
TNC019-091-163-VAC191-220330-
/O.NEW.KMRX.SV.W.0303.110622T0242Z-110622T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
SULLIVAN COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1130 PM EDT
* AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HURRICANE
FORCE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR
ELIZABETHTON...AND MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ABINGDON...MOUNTAIN CITY...DOEVILLE...HARR...SHADY VALLEY...NEVA...
TRADE...EMORY-MEADOW VIEW...DAMASCUS...LAUREL BLOOMERY AND GLADE
SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
3634 8170 3633 8175 3635 8180 3634 8184
3629 8191 3620 8197 3619 8202 3647 8221
3690 8180 3684 8174 3661 8162
TIME...MOT...LOC 0241Z 253DEG 39KT 3642 8204
$$
GH1 follow-up statement
479
WWUS54 KMRX 220307
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT TUE JUN 21 2011
TNC019-091-163-VAC191-220330-
/O.CON.KMRX.SV.W.0303.000000T0000Z-110622T0330Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CARTER TN-
1107 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR CARTER...WASHINGTON...JOHNSON AND SULLIVAN COUNTIES...
AT 1058 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MOUNTAIN
CITY...MOVING EAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
3634 8170 3633 8175 3635 8180 3634 8184
3629 8191 3620 8197 3619 8202 3647 8221
3690 8180 3684 8174 3661 8162
TIME...MOT...LOC 0306Z 253DEG 39KT 3650 8172
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:07 PM EDT, 35 minutes earlier.
Area forecast discussion, Jun 21, 10:07 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1007 PM EDT TUE JUN 21 2011 .DISCUSSION...OUTFLOW BOUNDARY EXITING AREA TO THE NORTHEAST. ADJUSTED TEMPS AND DEW POINTS TO ACCOUNT FOR RAINFALL. INTRODUCED PATCHY FOG AREA WIDE. THERE REMAINS A CHANCE FOR ANOTHER ROUND OF CONVECTION OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 86 69 89 69 / 30 70 50 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 85 68 86 67 / 30 70 60 40 30 OAK RIDGE, TN 69 85 67 86 67 / 30 70 50 40 30 TRI CITIES AIRPORT, TN 67 83 64 84 61 / 30 70 70 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 340 AM EDT TUE JUN 21 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY RAINFALL. AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE FORECAST FOR JUST ABOUT EVERY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY. TT
In the hours before
Local storm report, Jun 21, 9:02 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
06/21/2011 GRAINGER TN TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&Local storm report, Jun 21, 9:27 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
06/21/2011 HAMBLEN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&Local storm report, Jun 21, 9:39 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND DMG GRAY 36.41N 82.48W
06/21/2011 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&Local storm report, Jun 21, 9:54 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
954 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND DMG COLONIAL HEIGHTS 36.48N 82.51W
06/21/2011 SULLIVAN TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0920 PM TSTM WND DMG BLOUNTVILLE 36.53N 82.33W
06/21/2011 SULLIVAN TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jun 21, 10:06 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
06/21/2011 BLOUNT TN NWS EMPLOYEE
LARGE TREE...AND SEVERAL LARGE LIMBS DOWN.
0820 PM TSTM WND GST MARYVILLE 35.75N 83.97W
06/21/2011 E60 MPH BLOUNT TN NWS EMPLOYEE
&&Local storm report, Jun 21, 10:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG WISE 36.98N 82.58W
06/21/2011 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1005 PM TSTM WND DMG POUND 37.12N 82.61W
06/21/2011 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:13 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Loudon, Monroe, Sevier | 62 min |
| Jun 21, 8:16 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Morgan, Roane and 1 more | 44 min |
| Jun 21, 8:43 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more | 62 min |
| Jun 21, 8:48 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Hancock, Hawkins and 3 more | 57 min |
| Jun 21, 8:54 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Unicoi, Washington | 66 min |
| Jun 21, 9:49 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 41 min |
| Jun 22, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 33 min |
| Jun 22, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Unicoi, Washington | 50 min |
| Jun 22, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, McMinn, Monroe, Polk | 58 min |
| Jun 22, 6:17 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 7 more | 43 min |
| Jun 22, 7:01 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Jefferson, Knox and 6 more | 59 min |
| Jun 21, 10:06 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Bristol | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.